Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS El Paso, TX

August 1, 2006Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 1, 2006, 4:45 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2006, 4:45 PM MDT (22:45 UTC)
Expired
Aug 1, 2006, 6:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 19 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 012247
FFWEPZ
NMC013-TXC141-020045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DONA ANA COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...SUNLAND PARK       
  ...LAS   CRUCES...CHAPARRAL AND SANTA TERESA
  EL PASO COUNTY IN TEXAS
  THIS INCLUDES THE CITIES OF...ANTHONY...SOCORRO...MONTANA VISTA...
  FORT BLISS...FABENS...EL PASO...CANUTILLO

* UNTIL 645 PM MDT

* AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING JUST NORTH AND WEST 
OF EL PASO.  THESE STORMS WHERE SLOWLY DRIFTING TO THE SOUTHEAST AT 
5 TO 10 MPH.  THESE STORMS WILL BE CAPABLE OF AN ADDITIONAL ONE TO 
TWO INCHES OF RAIN DURING THE NEXT FEW HOURS.  THIS ADDITIONAL 
RAINFALL WILL ADD TO THE ALREADY SERIOUS FLOODING SITUATION IN EL 
PASO.  THIS IS A VERY DANGEROUS SITUATION...IF YOU DO NOT HAVE TO 
DRIVE...STAY WHERE YOU ARE.  NEVER DRIVE YOUR CAR ACROSS A FLOODED 
ROADWAY...TURN AROUND DONT DROWN.


LAT...LON 3179 10696 3171 10636 3146 10618 3141 10601
      3185 10606 3201 10638 3247 10640 3248 10717

$$

TSB
1 follow-up statement
000 
WGUS74 KEPZ 020045
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
637 PM MDT TUE AUG 1 2006

NMC013-TXC141-020047-
EL PASO TX-DONA ANA NM-
637 PM MDT TUE AUG 1 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN DONA ANA
AND EL PASO COUNTIES...

CURRENTLY WEATHER SERVICE RADAR IS NOT SHOWING ANY HEAVY RAIN 
SHOWERS IN THE AREA OF CONCERN. SOME LIGHT SHOWERS CONTINUE TO FALL 
OVER THE AREA HOWEVER. WITH THE GROUND IN THIS AREA SATURATED IT 
WONT TAKE A LOT OF ADDITIONAL RAIN TO CAUSE PROBLEMS...THEREFORE 
THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REMAINDER OF TONIGHT 
FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS INCLUDING EL PASO AND 
DONA ANA COUNTIES.

LAT...LON 3179 10696 3171 10636 3146 10618 3141 10601
      3185 10606 3201 10638 3247 10640 3248 10717

$$

HEFNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:18 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 1, 1:18 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
118 PM MDT TUE AUG 1 2006

.SYNOPSIS...
A TROPICAL WEATHER PATTERN OF HEAVY SHOWERS AND THUNDERSTORMS
WILL PERSIST THROUGH THE WEEKEND. THE UPPER LEVEL DISTURBANCE
RESPONSIBLE FOR THE HEAVY RAINS OF THE LAST FEW DAYS WILL
WEAKEN AND MOVE EAST TOMORROW. UNFORTUNATELY THAT WILL LEAVE
US IN A TYPICAL MONSOON PATTERN AROUND AN UPPER HIGH OVER THE
GULF COAST.

ANY THUNDERSTORMS OVER THE NEXT FEW DAYS CAN RESULT IN FLOODING
OF AREA ROADS AND ARROYOS.  REMEMBER...NEVER DRIVE INTO WATER
COVERING A ROADWAY...TURN AROUND DONT DROWN.

&&

.DISCUSSION...
DISCUSSION NECESSARILY SHORT DUE TO SIGNIFICANT FLOOD EVENT IN
EL PASO METRO AREA. HAVE MADE ONLY MINOR CHANGES TO GRIDS.

ACTIVITY BLOOMING THIS AFTERNOON OVER NW HALF OF CWA MAY SPREAD
SOUTHEAST TONIGHT...OBVIOUSLY RAISING CONCERN OVER EL PASO AND
POINTS EAST.

LESS EFFICIENT PRECIP MECHANISM ONCE UPPER TROUGH MOVES OUT AND
MODEL PWS DROP TO 1.25-1.50 INCHES...BUT PLENTY OF MOISTURE TO
RECYCLE AND MONSOONAL FLOW

FURTHER COMPLICATING THE FORECAST FOR LATER THIS WEEK IS THE
DEVELOPMENT OF TROPICAL DEPRESSION EIGHT-E IN THE EASTERN PACIFIC
OFF THE MEXICAN COAST.  ADDITIONAL PACIFIC MOISTURE COULD BE
FED INTO THE MONSOON CIRCULATION DEPENDING ON THE EXACT TRACK
OF THIS DISTURBANCE.

&&

.AVIATION...
GENERALLY MVFR WITH LOCAL IFR CONDITIONS IN THUNDERSTORMS
THROUGH AT LEAST 0600Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  69  85  69  90 /  60  40  40  40  40
SIERRA BLANCA TX        82  62  82  58  88 /  60  40  40  40  40
LAS CRUCES              84  68  87  67  90 /  60  40  40  40  40
ALAMOGORDO              90  67  83  64  87 /  60  40  40  40  40
CLOUDCROFT              67  48  64  47  67 /  60  40  50  40  50
TRUTH OR CONSEQUENCES   85  64  86  64  88 /  60  40  40  40  40
SILVER CITY             79  61  77  60  81 /  60  50  40  40  40
DEMING                  84  66  86  62  89 /  60  40  40  40  40
LORDSBURG               83  64  87  60  88 /  60  50  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM ZONES 022-025..030-032 FLASH FLOOD WATCH THROUGH LATE TONIGHT
TX ZONES 055-056 FLASH FLOOD WATCH THROUGH LATE TONIGHT

02
Hazardous weather outlook, Aug 1, 10:30 AM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT TUE AUG 1 2006

NMZ022>025-030>032-TXZ055-056-021630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT FLOODING IS EXPECTED OVER THE EL PASO METRO AREA THROUGH
EARLY THIS AFTERNOON AS THUNDERSTORMS SLOWLY MOVE OUT OF THE AREA.

ADDITIONAL HEAVY RAINS ARE EXPECTED WITH SCATTERED THUNDERSTORMS
ELSEWHERE THIS AFTERNOON AND TONIGHT WITH LOCAL ARROYO AND ROADWAY
FLOODING POPSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL HEAVY RAINS ARE POSSIBLE WITH AFTERNOON AND NIGHTTIME
THUNDERSTORMS EACH DAY.  ENHANCED MOISTURE FROM TROPICAL DEPRESSION
8-E MAY FEED INTO THE MONSOONAL CIRCULATION LATE IN THE WEEK OR OVER
THE WEEKEND INCREASING AVAILABLE MOISTURE.  FLOOD POTENTIAL REMAINS
HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH
ANY REPORTS OF SIGNIFICANT WEATHER...ESPECIALLY ANY FLOODING THAT
MAY BE OCCURRING.

MACBLAIN

In the hours before

Special weather statement, Aug 1, 1:07 PM MDT, 3 hours 38 minutes before
TXZ055-020707-
RIVER FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO, TX
107 PM MDT TUE AUG 01 2006

...THIS IS A RESEND OF THE RIVER FLOOD WARNING FOR THE RIO GRANDE...

FOR THE RIO GRANDE, INCLUDING EL PASO, MODERATE FLOODING IS
FORECASTED.

THE LATEST STAGE IS 9.2 FEET AT 2 PM TUESDAY.  MODERATE FLOODING IS
FORECAST, WITH A MAXIMUM STAGE OF 9.6 FEET AT 7 PM WEDNESDAY, WHICH
IS 1.6 FEET ABOVE FLOOD STAGE.    THE STAGE WILL FALL BELOW FLOOD
STAGE AT 3 AM WEDNESDAY.

THIS STAGE WILL OVER TOP THE LEVEE SYSTEM IN PARTS OF EL PASO
COUNTY.   IF YOU LIVE ALONG THE RIVER SEEK HIGHER GROUND NOW. THIS
STAGE HAS NOT BEEN SEEN IN THE LAST 50 YEARS.

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...

             FLD  OBSERVED         FORECAST 7AM
LOCATION     STG  STG  DAY TIME    WED    THU    FRI

RIO GRANDE
  EL PASO      8   9.2 TUE 12 PM    7.4    5.8    3.8

TSB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:03 AM MDTFlash Flood WatchEPZ49 hr
Aug 1, 10:51 AM MDTFlash Flood WarningEPZDoña Ana114 min
Aug 1, 12:39 PM MDTFlash Flood WarningEPZDoña Ana, Otero96 min
Aug 1, 2:02 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 1, 8:23 AM MDTFlash Flood WarningEPZEl Paso2 hr
Aug 1, 11:36 AM MDTFlash Flood WarningEPZEl Paso2 hr
Aug 1, 1:40 PM MDTFlash Flood WarningEPZEl Paso3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.